Covid-19 presents a wide range of symptoms among those affected, not only during the disease but also in the immediate following period. Several studies have shown the persistence of tinnitus and even the aggravation of the ringing in the ears caused by the Coronavirus.
A study published on the 'Frontiers in Public Health' portal indicated that Covid-19 can accentuate the symptoms of tinnitus. According to this research, conducted on a sample of 3,100 people from 48 countries, 40% of people affected by tinnitus noticed a worsening due to the Coronavirus. This research, mainly focused on the United States and the United Kingdom, focused on men and women with prior ringing in their ears aged 18 to 100.
The aforementioned study published in 'Frontiers in Public Health' also confirms that many people who have overcome the Coronavirus continue to notice the effects of tinnitus and this also happens among those who had never experienced problems related to whistling and ringing in the ears in the past. It is in fact now considered one of the potential neurological symptoms associated with the so-called Post-Covid or Long-Covid.
The hypothesis that Coronavirus may aggravate tinnitus is a topic that will require new field studies. In this sense, Dr. Juan Royo, from the Spanish online community Viviendo el Sonido, points out that tinnitus and hearing loss have been recorded in patients who have been hospitalized in serious condition due to Covid-19.
He says " this raises doubts as to whether tinnitus or hearing loss is a consequence of the virus infection, or could be a consequence of the drugs used. Some of them, such as hydroxychloroquine, widely used in the beginning of the pandemic, is a well-known ototoxic drug, capable of producing tinnitus and deafness in treated patients". In any case, Royo says that" more studies, and with more series of patients, are needed to reach more truthful conclusions on temporary or definitive ear problems that Covid-19 can produce ".
A small but growing number of people are reporting tinnitus after receiving the COVID-19 vaccine. However, in the trials prior to release, no mention was made of the onset of ringing in ears or worsening tinnitus for both Astrazeneca and Pfizer-BioNTech vaccines, as can be read in the publications, respectively, of Voysey M et al. and of the Centers for Disease Control and Prevention.
Looking at the data, the British Tinnitus Association classifies tinnitus as a very rare COVID vaccine side effect, indicating fewer than 1 in 10,320 people in the U.K. have reported it. According to the safety report of 26 May 2021 from the MHRA, 38.7 million first doses of the vaccines had been given, and around 24.0 million second doses, with a total of 3,750 reports of tinnitus.
At the moment the conclusion is that there is not enough evidence to suggest tinnitus is caused by the COVID-19 vaccine. However, if you continue to experience tinnitus symptoms after vaccination, it is important for you to report them to your healthcare provider.
Book an appointment and come and visit us at one of our Amplifon centers, our hearing care professionals will be ready to answer any of your curiosities about the world of hearing.